Massachusetts, 2008

Strong Wind in Massachusetts, December 7, 2008

December 7, 2008 · NWS ALY · 2 events in 2 counties and zones

The combination of a low pressure system tracking east across northern New York State, and a second low pressure rapidly developing across the Canadian Maritimes created a tight pressure gradient across much of eastern New York and western New England during Sunday afternoon and evening, December 7th. This tight pressure gradient led to strong west to northwest winds, with sustained speeds of 15…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The combination of a low pressure system tracking east across northern New York State, and a second low pressure rapidly developing across the Canadian Maritimes created a tight pressure gradient across much of eastern New York and western New England during Sunday afternoon and evening, December 7th. This tight pressure gradient led to strong west to northwest winds, with sustained speeds of 15 to 30 mph, and gusts of up to 55 mph.

These strong winds led to some downed tree limbs, and subsequent scattered power outages across the region Sunday afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 7, 11:23 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 7, 11:23 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1123 AM EST SUN DEC 7 2008

.SYNOPSIS...
AN AREA OF LOW PRESSURE COMBINE WITH A COASTAL LOW OVER THE
CANADIAN MARITIMES THIS AFTERNOON....AND WILL
STRENGTHEN RAPIDLY...AS HIGH PRESSURE BUILDS IN FROM THE GREAT
LAKES REGION. STRONG GUSTY WINDS WILL SWEEP ACROSS OUR REGION
THIS AFTERNOON AND TONIGHT USHERING IN ARCTIC AIR. HIGH PRESSURE
WILL THEN BUILD INTO THE REGION MONDAY....BEFORE A COMPLEX STORM
SYSTEM GATHERING STRENGTH IN THE MISSISSIPPI VALLEY ON TUESDAY
HEADS IN OUR DIRECTION FOR THE MID WEEK PERIOD.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEEPING ALL HEADLINES...AS LAKE EFFECT BAND IS CONTINUING TO
DEVELOP. AREA 12Z SOUNDINGS INTERESTING AS TROPOPAUSE LOOKS QUITE
LOW JUST NORTH AND WEST OF HERE...WITH PLENTY OF MOISTURE UP TO
THE LOW TROPOPAUSE. WITH THE VERY COLD AIR ADVECTING INTO THE
REGION AS THE LOW-LEVEL WINDS SHIFT TO NORTHWEST...SNOW SHOWER
ACTIVITY SHOULD PUSH THROUGH THE ENTIRE FORECAST AREA...OF COURSE
THE HEAVIEST AND MOST PERSISTENT IN HERKIMER AND HAMILTON
COUNTIES AS WELL AS PARTS OF THE WESTERN MOHAWK VALLEY.

STILL EXPECTING RAPID DEEPENING OF LOW OFFSHORE AND EVENTUALLY
SOUTHEASTERN CANADA...SO PRESSURE GRADIENT ALONG WITH THE STRONG
COLD ADVECTION SHOULD COMBINE TO RESULT IN WINDY CONDITIONS LATER
THIS AFTERNOON AND EVENING. HAVING DOUBTS ABOUT WIND GUSTS OVER 50
MPH...OUTSIDE OF THE HIGHEST PEAKS OF THE ADIRONDACKS AND
CATSKILLS...BUT SINCE A FEW GUSTS ARE POSSIBLE OVER 40 MPH...MAYBE
ISOLATED GUSTS OVER 50 MPH...KEEPING WIND HEADLINES...ALTHOUGH
TEXT WILL BE WORDED WITH SUSTAINED WINDS 20 TO 30 MPH...HOPEFULLY
IMPLYING EXTREME WIND GUSTS WILL BE ISOLATED. THE WSW WILL BE
WORDED TO STATE THE ISOLATED NATURE OF THE STRONGEST WIND GUSTS.
IT WILL STILL BE QUITE UNCOMFORTABLY WINDY AND COLD LATER THIS
AFTERNOON AND EVENING REGARDLESS OF HOW HIGH THE WIND GUSTS WILL
BE...AND SOME WEAKENED TREES AND LIMBS COULD VERY WELL BE KNOCKED
DOWN.

WIND CHILLS WILL BE BORDELING ADVISORY BY THIS EVENING...AND WILL
EVALUATE NEWEST GUIDANCE FOR POTENTIAL ADVISORY FOR ADIRONDACKS
AND OTHER AREAS THAT MIGHT BE NECESSARY THIS EVENING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
MONDAY INTO MONDAY EVENING LOOKS TO BE DRY AS HIGH PRESSURE BUILDS
OVER TH REGION...BUT TEMPS ON MON WILL STRUGGLE TO REACH MID TEENS
TO MID 20S AS CORE OF ARCTIC AIR SETTLES OVER FA.

MONDAY NIGHT WILL FEATURE CLOUDS INCREASING ONCE AGAIN AS WARM AIR
ADVECTION PATTERN SETS UP WELL OUT AHEAD OF SURFACE LOW
STRENGTHENING IN THE MISSISSIPPI VALLEY. TEMPS WILL NOT BE AS COLD
AND SOME LIGHT SNOW IS POSSIBLE LATE AT NIGHT BUT SHOULD HOLD OFF
UNTIL TUESDAY MORNING IN MOST AREAS.

DURING THE DAY TUESDAY SNOW WILL MOVE INTO FA WITH HIGHEST POPS
UP NORTH AND SNOW CHANGING TO RA MOST AREAS FROM CAPITAL DISTRICT
SOUTH DURING THE AFTERNOON AS WAA BECOMES EVEN STRONGER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
TUE NT...STRONG LOW/MID LEVEL THERMAL ADVECTION OCCURS WITH AND
AHEAD OF POTENT LOW LEVEL JET INTO OUR REGION. THIS WILL ACT TO
RAISE 850-925 TEMPS ABOVE FREEZING DURING THE EVENING...AND WELL
ABOVE FREEZING BY AND AFTER MIDNIGHT. THUS...P-TYPE ISSUES WILL
MAINLY BE SLEET/FREEZING RAIN/RAIN...WITH LITTLE OR NO SNOW EXPECTED
DURING THIS TIME FRAME. WE WILL THEREFORE INCLUDE MENTION OF
RAIN/SLEET CHANGING TO PLAIN RAIN ACROSS SOUTHERN AREAS...AND ACROSS
MUCH OF THE HUDSON VALLEY REGION...WITH FREEZING RAIN/SLEET
GRADUALLY CHANGING TO RAIN ACROSS NORTHERN AREAS THROUGH THE NIGHT.
IN ADDITION...MIN TEMPS ARE LIKELY TO OCCUR IN THE EVENING...WITH
RISING TEMPS EXPECTED OVERNIGHT.

WED...WARM FRONT LIFTS JUST N OF REGION...AS SFC LOW TRACKS NNE...TO
OUR W. ONCE THIS INITIAL WAVE PASSES BY...THE FRONT WILL THEN TRACK
E...ALLOWING COLDER AIR TO INFILTRATE THE REGION FROM THE W.
HOWEVER...BEFORE THIS OCCURS...RATHER MILD TEMPS ARE POSSIBLE ON WED
WITHIN SW FLOW AHEAD OF FRONT...WITH 50S POSSIBLE ACROSS THE
VALLEYS...AND 40S FOR THE HIGHER ELEVATIONS. TEMPS SHOULD THEN FALL
DURING THE AFTERNOON...THROUGH THE 40S AND UPPER 30S FOR THE
VALLEYS...AND INTO AND THROUGH THE 30S FOR THE HIGHER ELEVATIONS.
ANY LINGERING PRECIP BEHIND THE FRONT MAY MIX WITH OR CHANGE TO
SNOW/SLEET TOWARD WED EVENING...MAINLY ACROSS THE ADIRONDACKS.

WED NT-FRI NT...HIGH DEGREE OF UNCERTAINTY DURING THIS TIME
FRAME...AS SEVERAL DETERMINISTIC MODELS...AS WELL AS MREF MEMBERS
DEPICT A SFC WAVE TRAVELING NE ALONG AFOREMENTIONED COLD
FRONT...ALLOWING PRECIP TO EXPAND BACK TO THE N ACROSS AT LEAST THE
SE HALF OF FORECAST AREA. OTHER MEMBERS STILL INDICATE THIS WAVE TO
DEVELOP...BUT TRACK IT FURTHER S/E...AND SLOWER...KEEPING
SIGNIFICANT PRECIP COMPLETELY OUT OF REGION. AT THIS TIME...HAVE
OPTED TO KEEP SLIGHT CHC TO LOW CHC POPS...FOR SNOW SHOWERS. BEST
CHC FOR SNOW SHOWERS WILL ACTUALLY BE ACROSS THE DACKS...WHERE SOME
LAKE EFFECT INFLUENCES SHOULD OCCUR. AS FOR TEMPS...HAVE GENERALLY
FOLLOWED GMOS...WITH 30S IN THE VALLEYS FOR THU...THEN 20S FOR
FRI...WITH OVERNIGHT MINS MAINLY IN THE TEENS AND 20S FOR THE
VALLEYS...WITH SOME SINGLE DIGITS OR LOWER POSSIBLE FOR THE NORTH
COUNTRY.

SAT...MODEL CONSENSUS IS FOR A RIDGE OF HIGH PRESSURE TO SLIDE E
ACROSS THE REGION...ALTHOUGH WARM ADVECTION QUICKLY DEVELOPS IN ITS
WAKE. FOR NOW...WILL MAINTAIN SLIGHT CHC POPS...ALONG WITH MAXES IN
THE 20S AND 30S.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
AS OF 630 AM EST...CONDITIONS ARE GENERALLY MVFR FOR VSBY ACROSS THE
REGION...ALONG WITH SOME EMBEDDED AREAS OF IFR VSBY. ONLY SOME
PATCHY SNOW HAS BEEN FALLING THUS FAR...MAINLY AT KGFL.

OVER THE NEXT 2 TO 4 HOURS...WE EXPECT SNOW SHOWERS TO INCREASE IN
AREAL COVERAGE AND INTENSITY...AS STRONG COLD FRONT AND ASSOCIATED
UPPER LEVEL TROUGH APPROACH FROM THE W. A FEW HEAVIER SNOW SHOWERS
MAY BRING VSBYS INTO THE IFR RANGE...ESP AT KALB AND KGFL THROUGH
16Z-18Z. THEREAFTER...SNOW SHOWERS/SQUALLS SHOULD BECOME LESS
NUMEROUS...GRADUALLY DIMINISHING TOWARD 00Z/MON.

AS FOR SNOWFALL AMTS...STILL LOOKS LIKE A GENERAL INCH OR TWO AT
KGFL AND KALB WITH THE SNOW SHOWERS...WITH MOST AMOUNTS OCCURRING BY
EARLY AFTERNOON. AT KPOU...ANY ADDITIONAL AMTS SHOULD GENERALLY
REMAIN UNDER AN INCH.

STRONG WINDS DEVELOPING WITH AND ESPECIALLY IN THE WAKE OF THE COLD
FRONT WILL PRODUCE AREAS OF BLOWING AND DRIFTING OF SNOW...WHICH
COULD RESULT IN ADDITIONAL VSBY RESTRICTIONS AT LEAST INTO MVFR
LATER THIS AFTERNOON.

IN ADDITION...WINDS WILL BE A MAJOR STORY FOR THIS AFTERNOON
INTO EARLY TONIGHT IN THE WAKE OF THE COLD FRONT. A STRONG PRESSURE
GRADIENT WILL LIKELY LEAD TO W TO NW WINDS OF 15-25 KT...WITH GUSTS
POSSIBLY REACHING OR EXCEEDING 35-40 KT...ESP AT KALB WHERE
FUNNELING DOWN THE MOHAWK RIVER VALLEY WILL ENHANCE THE WINDS.

OUTLOOK...
SUN NIGHT...VFR...WINDS DIMINISHING.
MON...VFR...NO SIG WX.
TUE-TUE NIGHT...MVFR/IFR...MIXED PCPN LIKELY...LLWS POSSIBLE.
WED...MVFR/IFR...RAIN TRANSITIONING TO SNOW.
THU...MVFR/IFR...CHANCE OF SNOW.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED THROUGH MONDAY NIGHT. TEMPERATURES
ACROSS THE REGION WILL BE 5 TO 15 DEGREES BELOW SEASONAL NORMALS...
WITH HIGHS CLOSE TO OR BELOW FREEZING AND LOWS FROM AROUND 5 BELOW
ZERO IN THE ADIRONDACKS TO THE MID TEENS IN THE MID HUDSON REGION.
THIS WILL BE FAVORABLE FOR ICE TO FORM ON LAKES AND RIVERS. ONE TO
FIVE INCHES OF SNOW WILL FALL ACROSS THE REGION TONIGHT AND SUNDAY
WITH THE HEAVIEST AMOUNTS ACROSS THE WESTERN ADIRONDACKS.

ANOTHER STORM IS FORECAST TO MOVE FROM THE MISSISSIPPI VALLEY TO
THE GREAT LAKES TUESDAY NIGHT...AND UP THE SAINT LAWRENCE VALLEY
ON WEDNESDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING OVER AN INCH
OF PRECIPITATION TO THE REGION...MOSTLY IN THE FORM OF RAIN...
ALONG WITH TEMPERATURES RISING TO NEAR 40 IN THE ADIRONDACKS AND
INTO THE LOW 50S IN THE MID HUDSON REGION...WHICH COULD RESULT
IN SOME SIGNIFICANT RISES ON SOME OF THE RIVERS.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR CTZ001-013.
NY...HIGH WIND WARNING UNTIL 4 AM EST MONDAY FOR NYZ032-033-038>042-
     047>052-058-063-082.
     WIND ADVISORY UNTIL 4 AM EST MONDAY FOR NYZ043-053-054-059>061-
     064>066-083-084.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ032-
     033-038.
MA...WIND ADVISORY UNTIL 4 AM EST MONDAY FOR MAZ001-025.
VT...HIGH WIND WARNING UNTIL 4 AM EST MONDAY FOR VTZ014.
     WIND ADVISORY UNTIL 4 AM EST MONDAY FOR VTZ013-015.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
Hazardous weather outlook, Dec 7, 11:45 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1145 AM EST SUN DEC 7 2008

CTZ001-013-MAZ001-025-NYZ043-053-054-059>061-064>066-083-084-VTZ013-
015-081200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN WASHINGTON-WESTERN RENSSELAER-
EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-EASTERN WINDHAM-
1145 AM EST SUN DEC 7 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE GREATER GLENS FALLS
REGION...HUDSON VALLEY SOUTH AND EAST OF ALBANY AND THE TACONICS
OF EAST CENTRAL NEW YORK AND SOUTHWEST AND EXTREME SOUTHEAST VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FREEZING RAIN IS POSSIBLE TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038-081200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
1145 AM EST SUN DEC 7 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
WESTERN MOHAWK VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FREEZING RAIN IS POSSIBLE TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ039>042-047>052-058-063-082-VTZ014-081200-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN GREENE-WESTERN ULSTER-
NORTHERN FULTON-WESTERN WINDHAM-
1145 AM EST SUN DEC 7 2008

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EASTERN
MOHAWK VALLEY...SOUTHEASTERN ADIRONDACKS...SARATOGA REGION...AND
EASTERN CATSKILLS OF EAST CENTRAL NEW YORK AND THE SOUTHERN GREEN
MOUNTAINS OF SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FREEZING RAIN IS POSSIBLE TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Berkshire

When
December 7, 1:00 PM EST to 11:30 PM EST
Where
Northern Berkshire forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Southern Berkshire

When
December 7, 1:00 PM EST to 11:30 PM EST
Where
Southern Berkshire forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139551, 139552.